Nebraska, 2007Flash Flooding in Nebraska, May 28 to 30, 2007
May 28 to 30, 2007 · NWS LBF · 7 events in 4 counties and zones
Thunderstorms with very heavy rain developed by late afternoon on May 28th and continued until early morning on May 30th. Rainfall of 4 to 16 inches of rain fell across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- $125,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rain developed by late afternoon on May 28th and continued until early morning on May 30th. Rainfall of 4 to 16 inches of rain fell across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 28, 1:49 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, May 28, 1:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT MON MAY 28 2007
.DISCUSSION...
THE GFS HAS BEEN LEADING THE WAY. THE GFS...NAM12 AND ECMWF ALL NOW
INDICATE A LARGE CUT OFF LOW WILL FORM ACROSS THE DAKOTAS AND
TRIGGER A SERIES OF MCSS ACROSS THE CNTL PLAINS THROUGH THURSDAY. THE
OFFICIAL FCST USES A BLEND OF THE HPC...NAM12 AND GFS DATA. POPS HAVE
BEEN RAISED TO THE LIKELY CATEGORY TUESDAY IN KEEPING WITH THE SLOWER
GFS SOLN.
FOR TONIGHT...CONVECTIVE INITIATION IS EXPECTED IN THE PANHANDLE
WITH A MCS FORMING. ACTIVITY IS EXPECTED TO SPREAD SLOWLY EAST
OVERNIGHT. INSTABILITY THIS AFTN IS GREATEST ACROSS SWRN NEB. SHEAR
IS WEAK BUT INSTABILITY AND MOISTURE ARE HIGH SO SOME SORT OF
MULTICELL SYSTEM IS EXPECTED TO FORM. PARAMETERS ARE IN PLACE FOR
VERY DEEP CONVECTION WITH SEVERE HAIL AND PERHAPS WIND DAMAGE.
A SECOND MORE LINEAR MCS IS EXPECTED TO FORM ACROSS CNTL AND ERN
ZONES TUESDAY AFTERNOON AND OVERNIGHT. THERE ARE SIGNIFICANT
DIFFERENCES IN THE LOCATION BUT SOMEWHERE BETWEEN KIML AND KONL
LOOK TO BE FAVORED.
A THIRD SYSTEM COULD FORM WEDNESDAY OFF THE BLACK HILLS AND SPREAD
SOUTHEAST OVERNIGHT AND INTO THURSDAY AFFECTING MAINLY THE NCNTL
ZONES. THE LATEST SOLNS INDICATE 1 TO 3 INCHES OF RAINFALL
LIKELY TONIGHT THROUGH THURSDAY AFTN.
FRIDAY THROUGH MONDAY...THE FCST FOLLOWS THE HPC GRIDS WHICH
SUGGEST A GENERALLY DRY...COOL AND STABLE PATTERN WILL DEVELOP.
HEIGHT RISES IN THE WRN U.S. AND A PERSISTENT TROF IN THE ERN U.S.
WILL KEEP THE FCST AREA IN A NW FLOW ALOFT WITH COOL HIGH PRESSURE
BUILDING SOUTH KEEPING THINGS STABLE AT THE SFC. THE FCST IS
GENERALLY DRY DURING THIS PERIOD.
&&
.AVIATION...
MODERATE INSTABILITY IS IN PLACE ACROSS THE LBF CWA HELPED IN PART
BY THE STRONG RETURN OF MOISTURE. THIS IS LEADING TO OCNL MVFR
CEILING MAINLY ALONG AND EAST OF HIGHWAY 83. THESE LOWER CLOUD DECKS
MAY TEMPORARILY LIFT TO VFR CONDTIONS THROUGH THE LATE AFTERNOON AND
EVENING...BUT ARE EXPECTED BACK BY THE EARLY MORNING HOURS AND WILL
MOST LIKELY SPREAD BACK TO THE WEST. A FOCUSING MECHANISM IN THE THE
FORM OF A TROF WILL HELP CONVECTION TO SPREAD OUT OF THE PANHANDLE
INTO THE SOUTWHEST AND WEST CENTRAL NEBRASKA THIS EVENING...WITH
SHOWERS AND THUNDERSTORM BECOMING MORE WIDESPREAD ALONG AND BEHIND A
COLD FRONT MOVING THROUGH DURING TUESDAY MORNING. MVFR TO OCCASIONAL
IFR CONDITIONS MAY EXIST IN THE STRONGER CELLS WITH VSBY DROPPING TO
NEAR A MILE WITH HEAVY RAIN...SMALL HAIL...AND DANGEROUS WIND GUSTS
TO SMALL AIRCRAFT. VFR CONDITIONS DO NOT LOOK TO PREVAIL AT LEAST
UNTIL TUESDAY AFTERNOON...BUT A LARGE UPPER LOW SPINNING INTO THE
AREA WILL KEEP UNSETTLED WEATHER IN PLACE THROUGH MID WEEK.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CDC
Hazardous weather outlook, May 28, 2:18 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON MAY 28 2007
NEZ004>010-022>029-035>038-056>059-069>071-094-291200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
318 PM CDT MON MAY 28 2007 /218 PM MDT MON MAY 28 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT. THE THREAT OF SEVERE WEATHER
DEVELOPMENT WILL BE MAINLY THROUGH MIDNIGHT ACROSS PORTIONS OF
SOUTHWEST NEBRASKA INTO THE SANDHILLS AND PANHANDLE REGIONS. THE
GREATEST RISK AREA WILL BE ALONG AND WEST OF A BROKEN BOW TO
VALENTINE LINE WHERE LARGE HAIL WILL BE THE MAIN THREAT. A FEW
STORMS MAY ALSO CONTAIN WIND GUSTS OVER 60 MPH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
INSTABILITY IN THE WAKE OF THE FRONT WILL HELP GENERATE ISOLATED
THUNDERSTORMS AGAIN TUESDAY AFTERNOON AND EVENING. THE THREAT FOR
THUNDERSTORMS IS LIKELY TO DECREASE SIGNIFICANTLY AFTER THE
MAXIMUM DAYTIME HEATING. SEVERE THUNDERSTORM DEVELOPMENT DOES NOT
LOOK LIKELY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHWEST
NEBRASKA INTO THE SANDHILLS AND THE EASTERN PANHANDLE THROUGH THE
MID EVENING HOURS.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)
13
Flash Flood, Hayes
- When
- May 28, 5:00 PM CST to May 29, 4:00 AM CST
- Where
- Hayes County, 17 mi NW of Hayes Center to 18 mi SE of Hayes Center
- Cause
- Heavy Rain
- Property damage
- $300,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.694, -101.249
Thunderstorms produced very heavy rainfall of 2 to 9 inches across Hayes County. The heaviest rainfall occurred northeast of Hayes Center where unconfirmed reports of 16 inches of rain fell in 2 days. Old Highway 17 west of Hayes Center was washed out. A bridge was washed out 4 miles south of Camp Hayes Lake. Numerous secondary roads were severely damaged due to water over the road.
Flash Flood, Frontier
- When
- May 28, 11:00 PM CST to May 29, 4:00 AM CST
- Where
- Frontier County, 9 mi NW of Maywood to 18 mi SSW of Maywood
- Cause
- Heavy Rain
- Property damage
- $300,000
- Crop damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 40.762, -100.741
Thunderstorms produced very heavy rainfall of 2 to 9 inches across Frontier County. The heaviest rainfall occurred across the western portion of the county. North Brushy Road was completely washed out with a 30 foot by 50 foot gully in the road. Numerous secondary roads were severely damaged due to water over the roads and bridges. Medicine Creek rose rapidly and produced significant damage at Arrowhead Golf Course in Curtis.
Flash Flood, Lincoln
- When
- May 28, 11:00 PM CST to May 29, 4:00 AM CST
- Where
- Lincoln County, 10 mi SSW of Wallace to 5 mi E of Wellfleet
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 40.696, -101.243
Thunderstorms produced very heavy rainfall of 2 to 6 inches across Lincoln County. The heaviest rainfall occurred across the southwestern portion of the county. Asher Road 4 miles southwest of Wellfleet washed out creating a crater of 1/2 mile long by 4 feet deep. A bridge washed out south of Wellfleet on the Hayes Center Road. Numerous secondary roads were severely damaged due to water over the roads.
Flash Flood, Lincoln
- When
- May 29, 1:00 PM CST to May 30, 1:00 AM CST
- Where
- Lincoln County, Dickens to Maxwell
- Cause
- Heavy Rain
- Property damage
- $400,000
- Crop damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 40.820, -100.980
Thunderstorms produced very heavy rainfall of 2 to 6 inches across southeast Lincoln County. Houses north of the railroad tracks in Maxwell flooded with 2 1/2 feet of water. Small mudslides onto the railroad tracks occurred at the Newberry Access overpass in North Platte. Highways 23, 25 and 83 were under water in several locations. Numerous secondary roads were severely damaged due to water over the roads.
Flash Flood, Custer
- When
- May 29, 3:00 PM CST to May 30, 1:00 AM CST
- Where
- Custer County, Arnold to Ansley
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 41.430, -100.200
Thunderstorms produced very heavy rainfall of 2 to 6 inches across southern Custer County. Water going over Highway 92 between Arnold and Merna washed out the shoulders in several locations. Small mudslides onto the railroad tracks occurred at the Ansley overpass. Highway 21 south of Broken Bow was also under water. Numerous secondary roads were severely damaged due to water over the roads.
Flash Flood, Frontier
- When
- May 29, 6:00 PM CST to 10:00 PM CST
- Where
- Frontier County, Maywood to Curtis
- Cause
- Heavy Rain
- Property damage
- $75,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.670, -100.620
Thunderstorms produced very heavy rainfall of 2 to 4 inches across northern Frontier County. Additional heavy rainfall on already saturated ground caused water to flow across Highway 23 between Maywood and Curtis. Water was over many secondary roads creating additional damage.
Flash Flood, Hayes
- When
- May 29, 6:00 PM CST to 10:00 PM CST
- Where
- Hayes County, 5 mi W of Hamlet to 12 mi E of Hamlet
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.380, -101.325
Thunderstorms produced very heavy rainfall of 2 to 4 inches across Hayes County. Additional heavy rainfall on already saturated ground caused water to wash out secondary roads north of Palisade and southwest of Hayes Center. Water was over Highway 25 and 25A in several locations south and southwest of Hayes Center.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 28, 20071 death · 1 event
- Flash Flooding and Hail in Texas, May 28 to 29, 2007$660,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, May 28, 2007$16,000 · 2 in hail · 24 events
- Tornado and Hail in Wyoming, May 28, 2007$1,000 · EF0 · 13 events
- Hail and Damaging Winds in Virginia, May 28, 2007$4,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Virginia, May 28, 2007$4,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Virginia, May 28, 2007$8,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 28, 20071.75 in hail · 5 events
- Flash Flooding in Texas, May 28, 20074 events
- Hail and Damaging Wind in Minnesota, May 28, 20071 in hail · 4 events
- Hail in Colorado, May 28, 20070.88 in hail · 3 events
- Hail in Texas, May 28, 20071 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35790, 48393, 48403, 48414, 48422, 48423, 48424.